Texas, 2013

Damaging Winds in Texas, August 23, 2013

August 23, 2013 · NWS SJT · 2 events in 2 counties and zones

Afternoon thunderstorms developed across portions of West Central Texas. A few of the storms became severe and produced damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Afternoon thunderstorms developed across portions of West Central Texas. A few of the storms became severe and produced damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 23, 2:18 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 23, 2:18 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT FRI AUG 23 2013

.SHORT TERM...
The subtropical ridge remains centered over the northern panhandle
area this afternoon with southeasterly low-level winds continuing to
advect gulf moisture into the region. Convective activity started
earlier today with isolated showers and thunderstorms occurring over
most of the forecast area early this afternoon. Activity should
continue for the remainder of the afternoon and into the evening
hours, dissipating later this evening. There is the potential for
localized heavy rain, dangerous lightning and gusty winds in the
stronger storms.

Tomorrow, the center of the subtropical ridge will drift eastward
toward the mid-Mississippi valley helping a tropical wave over the
gulf just off the southern tip of Texas to move west over south
Texas, resulting in enhanced moisture flow into southern and central
Texas.  This will keep the chance for shower and thunderstorm
activity over the forecast area through the afternoon and evening
hours.

Morning lows tomorrow will be in the lower 70s with afternoons highs
tomorrow in the lower to mid 90s.

.LONG TERM...
Currently, there is an upper level ridge centered near the TX/OK
panhandles region. An upper level low is moving northwestward on the
southwest side of this ridge through north central Mexico, and a
weak tropical trough/upper level low is moving slowly west through
the northern Gulf of Mexico.

By Saturday night, the upper level ridge will be sprawled across the
Central and Southern Plains. This will keep the area in moist
easterly flow through early next week, so we will likely continue to
see isolated showers and thunderstorms each afternoon and evening,
and we will keep that basic forecast going. We already have
precipitable water values in excess of 1.5 inches, and as the
tropical wave moves west into Texas, we will likely see values
remain at or above that value through early next week. So, we will
continue the slight chance for showers and thunderstorms for most of
the area through Monday afternoon and evening.

By Tuesday, the upper level ridge is expected to meander back to the
west/southwest, exerting more influence over Texas, and likely
pushing rain chances farther south, so we have kept a slight chance
in the forecast Tuesday afternoon, but only across areas south of
the Interstate 10 corridor. After Tuesday with the ridge remaining
centered in the southern KS and OK area, have kept rain chances out
of the forecast through the end of the week, and temperatures warm
in the mid to upper 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  94  72  93  73 /  20  20  10  20  10
San Angelo 	 71  95  71  94  72 /  20  20  10  20  20
Junction 	 71  95  72  92  72 /  20  20  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15/20
Hazardous weather outlook, Aug 23, 1:47 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
247 PM CDT FRI AUG 23 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
247 PM CDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS MOST OF WEST CENTRAL TEXAS. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...SOME STORMS MAY PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND
LOCALIZED GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EVENING HOURS THROUGH THE WEEKEND AND INTO MONDAY ACROSS ALL OF
WEST CENTRAL TEXAS. THE PRIMARY HAZARDS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING AND LOCALIZED GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Aug 23, 1:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT FRI AUG 23 2013

TXZ140-232030-
BROWN TX-
257 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  GUSTY WINDS TO 50 MPH

AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BANGS...OR ABOUT 4 MILES NORTHWEST OF BROWNWOOD...MOVING WEST AT 10
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE BROWNWOOD AND LAKE BROWNWOOD NEAR THRIFTY BY 310 PM CDT
  THRIFTY BY 320 PM CDT
  BANGS BY 330 PM CDT

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

LAT...LON 3164 9920 3187 9920 3181 9899 3169 9899
TIME...MOT...LOC 1955Z 078DEG 8KT 3174 9904

15
Special weather statement, Aug 23, 2:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT FRI AUG 23 2013

TXZ139-140-232115-
COLEMAN TX-BROWN TX-
336 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
COLEMAN AND BROWN COUNTIES...

AT 332 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF TRICKHAM...OR
ABOUT 10 MILES SOUTHEAST OF SANTA ANNA...MOVING WEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 340 PM CDT
  TRICKHAM BY 345 PM CDT
  SANTA ANNA AND SHIELDS BY 415 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3155 9954 3182 9949 3172 9908 3154 9911
TIME...MOT...LOC 2036Z 099DEG 8KT 3165 9920

04
Special weather statement, Aug 23, 2:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT FRI AUG 23 2013

TXZ077-232115-
SCHLEICHER TX-
341 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
SCHLEICHER COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS TO 50 MPH AND SMALL HAIL

AT 338 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF THE
INTERSECTION OF US-190 AND RANCH ROAD 2084...OR ABOUT 24 MILES WEST
OF MENARD...MOVING WEST AT 10 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND RANCH ROAD 2084 BY 415 PM CDT

LAT...LON 3075 10041 3097 10042 3094 10013 3078 10015
TIME...MOT...LOC 2040Z 088DEG 8KT 3086 10019

04

The radar

The San Angelo radar (KSJT), 15 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
August 23, 2:45 PM CST to 2:48 PM CST
Where
Tom Green County, 1.5 mi SSW of Tankersly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.330, -100.640

Numerous mesquite tree limbs up to 1 foot in diameter were downed in Foster Park.

Thunderstorm Wind, Fisher

When
August 23, 6:30 PM CST to 6:34 PM CST
Where
Fisher County, Roby
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.750, -100.380

A microburst occurred over Roby at approximately 730 PM CDT. Two large, south-facing windows at the Roby City Hall were blown in and several trees were uprooted within the city limits. An outbuilding was destroyed on the south side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475087, 475089.